0
Clinical and Research News
M.D.s Must Warn That Acne Drug Can Cause Depression
Psychiatric News
Volume 36 Number 9 page 38-39

A new medication guide and informed-consent form alert users of the oral acne medication isotretinoin (Accutane) to possible drug-associated depression and suicidal ideation. The new "plain language" literature, introduced in January, was developed by the drug’s manufacturer, Roche Laboratories Inc., in conjunction with the U.S. Food and Drug Administration (FDA). Its preparation reflects a new FDA mandate to boost consumer awareness of prescribed drugs that pose "serious and significant" public health concerns.

Isotretinoin is the only drug approved in the U.S. to treat severe, recalcitrant, nodular or inflammatory acne that does not respond to standard oral antibiotic therapy. "Accutane is uniquely effective in treating patients with this disease," Jonca Bull, M.D., deputy director of the Office of Drug Evaluation at the FDA’s Center for Drug Evaluation and Research, told the U.S. House of Representatives Committee on Government Reform at hearings last December.

The drug’s association with serious adverse events, Bull said, makes it "one of the FDA’s most difficult challenges in the area of post-approval risk management." About 500,000 new patients take isotretinoin in the U.S. each year.

If not treated, inflammatory acne often causes pain, disfigurement, and scarring, symptoms themselves associated with depression, said David Pariser, M.D., professor and chief of dermatology at Eastern Virginia Medical School in Norfolk. Depression is not regarded as a contraindication for the drug’s use, said Pariser, who testified on behalf of the American Academy of Dermatology (AAD) at the Congressional hearings. He was one of several dermatologists interviewed for Psychiatric News at the AAD’s annual meeting in Washington, D.C., in March.

Rep. Dan Burton (R-Ind.), who chaired the hearings, castigated both the FDA and the AAD for not doing more to warn physicians and the public about isotretinoin’s possible psychiatric risks.

Soon after the hearings, the AAD sent a "member alert" to all of the nation’s 9,000 dermatologists. "While no causal link has been established between isotretinoin use and depression," AAD President Richard Scher, M.D., wrote, "I urge you to continue to speak frankly with your patients about these reported effects, to assess your patient’s mood, and to refer these young people to psychiatric care when appropriate."

+

"Some patients, while taking Accutane or soon after stopping Accutane, have become depressed or developed other serious mental problems," states the medication guide, which pharmacists must provide with each prescription. "Signs of these problems include feelings of sadness, irritability, unusual tiredness, trouble concentrating, and loss of appetite. Some patients taking Accutane have had thoughts about hurting themselves or putting an end to their own lives (suicidal thoughts).

"Some people tried to end their own lives. And some people have ended their own lives. There were reports that some of these people did not appear depressed. No one knows if Accutane caused these behaviors or if they would have happened even if the person did not take Accutane."

Before receiving a prescription, patients now must complete the new informed-consent form. They must agree to tell their prescribing physician about a history of depression or medications they are taking for mental illness. They also must agree to return for checkups monthly while taking isotretinoin and to tell their doctor if they start to feel sad or have crying spells, lose interest in their usual activities, notice changes in their sleep, or experience other symptoms of depression. All Accutane users or their parent or guardian must complete and sign the consent form. The prescribing physician also must sign it.

+

From 1982 through February 2001, the FDA’s Adverse Events Reporting System received reports of 84 suicides in users or former users of the acne drug. Overall, the FDA has received reports of 2,224 psychiatric events, including dysthymic disorder, depression, and hospitalization in isotretinoin users or former users. Underreporting of such events is likely, an FDA spokesperson said. Nonetheless, these numbers put the medication among the top 10 drugs prompting such reports in the FDA’s adverse-events database.

Several epidemiological studies report that up to 8.3 percent of adolescents in the U.S. suffer from depression. Following accidents and homicides, suicide is the third most common cause of death in the U.S. in persons aged 15 to 24. In 1999, 25 percent of female adolescents and 14 percent of male adolescents in grades 9-12 reported seriously considering or attempting suicide, National Center for Health Statistics data show.

Given this background, Bull said at the December hearings, reports of depression and suicide in Accutane users received by the FDA over the years, "were not numerous relative to the rate of depression and suicide expected to be seen in the population likely to receive Accutane, namely teens and young adults."

But some reports, she said, described a pattern of symptoms in patients with no history of such symptoms and no other identifiable reason for their occurrence. Some people reported their symptoms began while using isotretinoin and resolved when they stopped taking it. In some who restarted treatment, the same symptoms returned. "While these findings do not prove that Accutane causes psychiatric illness," Bull said, "they are suggestive of a possible link."

Rep. Bart Stupak (D-Mich.) has asserted that isotretinoin prompted the suicide of his 17-year-old son in May 2000. The boy shot himself in the head with his father’s gun following a prom-night party at the Stupaks’ home. An athlete and president-elect of the student council at his high school, BJ "was a happy teenager who had great potential for life," his father said at a press conference last October. "He showed no signs of depression or loss of enthusiasm for life." Stupak has called for an independent study to assess depression, suicidal ideation, and suicides in isotretinoin users. He also has set up a Web site to raise awareness of the issues; its address is www.house.gov/stupak/accutane.htm.

+

To assess psychiatric morbidity of isotretinoin users, Susan Jick, D.Sc., of the Boston Collaborative Drug Surveillance Program at Boston University School of Medicine, and colleagues conducted two retrospective cohort studies, with funding from Roche. In one, they studied 7,195 persons in the Canadian Saskatchewan Health Database who used the drug between 1983 and 1997. The second study involved 340 isotretinoin users identified in the United Kingdom General Practice Research Database.

The researchers compared users of the drug with an even larger pool of subjects of similar age who received only antibiotic therapies for their acne. In the Canadian study, they also compared rates of depression or psychosis in the six months both before and after starting isotretinoin. Jick and her colleagues report in the October 2000 Archives of Dermatology that they found no evidence that use of Accutane is associated with an increased risk of depression, suicide, or other psychiatric disorders.

This study has some limitations, according to Diane K. Wysowski, Ph.D., an epidemiologist with the FDA’s Center for Drug Evaluation and Research. Patients were not interviewed, so depression was underdiagnosed, she said, and the sample size was small for the study of suicide. The researchers did not include data on acne severity. Because doses in the countries studied typically are lower than those used in the U.S., results may not be applicable to a U.S. population.

Dermatologist Pariser, drawing on 18 years of experience treating several hundred adolescents with isotretinoin, including his son, said the mood changes he sees with the medication most often are positive. "A typical teenaged boy with severe acne talks in monosyllables and looks down at his feet," he said. "After successful treatment, this teenager will become outgoing and gregarious."

John Strauss, M.D., former chair and now professor emeritus of dermatology at the University of Iowa College of Medicine, called for collaboration between dermatologists and psychiatrists when treating patients who are using isotretinoin. "If I have a patient who has a history of psychiatric illness or is taking medication for psychiatric illness, I’ll look at the risk/benefit ratio to see if this patient really needs Accutane," said Strauss, a long-time acne researcher and a consultant for Roche. "If I feel this person should have it," he said, "I inform him or her and the patient’s parents, if the patient is a minor, about possible adverse effects, consult the psychiatrist, and follow the patient closely."

Monitoring of adverse psychiatric events in isotretinoin users remains voluntary. Adverse events can be reported by calling Roche Medical Services at (800) 526-6367 or the FDA’s MedWatch Program at (800) FDA-1088.

Interactive Graphics

Video

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Related Articles
Articles